Alert archive / Iowa / Red Flag Warnings in 2015
Red Flag Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Mar 16, 2015, 3:43 AM CDT for 31 counties in Iowa. It took effect at Mar 16, 2015, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2015, 3:43 AM CDT (08:43 UTC)
- In effect from
- Mar 16, 2015, 12:00 PM CDT
- Expired
- Mar 16, 2015, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
All 31 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3805 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
673 WWUS83 KDMX 160843 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 343 AM CDT MON MAR 16 2015 ...VERY HIGH FIRE DANGER FOR CENTRAL AND SOUTHERN IOWA THIS AFTERNOON AND EARLY EVENING... IAZ044>050-057>062-070>075-081>086-092>097-161645- /O.NEW.KDMX.FW.W.0003.150316T1700Z-150317T0000Z/ CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 343 AM CDT MON MAR 16 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A RED FLAG WARNING FOR EXTREME FIRE CONDITIONS...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. * TIMING...HIGH FIRE WEATHER CONDITIONS WILL DEVELOP IN THE EARLY AFTERNOON AND PEAK BY MID AFTERNOON. * WIND...WINDS WILL INCREASE TO 20 TO 25 MPH ACROSS THE SOUTH WITH GUSTS ABOVE 30 MPH AT TIMES THIS AFTERNOON. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 15 TO 20 PERCENT BY EARLY TO MID AFTERNOON. * FUEL...90 TO 100 PERCENT CURED. * IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO SPREAD MORE RAPIDLY DUE TO WINDY AND DRY CONDITIONS. ANY OUTDOOR BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED TODAY. COOLER CONDITIONS WITH HIGHER RELATIVE HUMIDITY RETURN BY TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ REV
3 follow-up statements
658 WWUS83 KDMX 161655 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1155 AM CDT MON MAR 16 2015 ...VERY HIGH FIRE DANGER FOR CENTRAL AND SOUTHERN IOWA THIS AFTERNOON AND EARLY EVENING... IAZ044>050-057>062-070>075-081>086-092>097-170000- /O.CON.KDMX.FW.W.0003.150316T1700Z-150317T0000Z/ CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1155 AM CDT MON MAR 16 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... * WIND...SOUTHWEST TO WEST WINDS 20 TO 25 MPH WITH GUSTS AROUND 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 10 TO 15 PERCENT. * FUEL...90 TO 100 PERCENT CURED. * IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO SPREAD MORE RAPIDLY DUE TO WINDY AND DRY CONDITIONS. ANY OUTDOOR BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED TODAY. COOLER CONDITIONS WITH HIGHER RELATIVE HUMIDITY RETURN TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ MJB
066 WWUS83 KDMX 162044 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CDT MON MAR 16 2015 ...VERY HIGH FIRE DANGER FOR CENTRAL AND SOUTHERN IOWA INTO EARLY EVENING... IAZ044>050-057>062-070>075-081>086-092>097-170000- /O.CON.KDMX.FW.W.0003.000000T0000Z-150317T0000Z/ CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 344 PM CDT MON MAR 16 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... * WIND...SOUTHWEST TO WEST WINDS 20 TO 25 MPH WITH GUSTS AROUND 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 10 TO 20 PERCENT. * FUEL...90 TO 100 PERCENT CURED. * IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO SPREAD MORE RAPIDLY DUE TO WINDY AND DRY CONDITIONS. ANY OUTDOOR BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED THIS EVENING. COOLER CONDITIONS WITH HIGHER RELATIVE HUMIDITY RETURN TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ MJB
271 WWUS83 KDMX 162357 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 657 PM CDT MON MAR 16 2015 ...RED FLAG WARNING EXPIRES AT 7 PM... .A COLD FRONT CROSSING THE AREA WILL CAUSE TEMPERATURES TO FALL AND RELATIVE HUMIDITY TO RISE THIS EVENING. THEREFORE THE RED FLAG WARNING IS ALLOWED TO EXPIRE. IAZ044>050-057>062-070>075-081>086-092>097-170100- /O.EXP.KDMX.FW.W.0003.000000T0000Z-150317T0000Z/ CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 657 PM CDT MON MAR 16 2015 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... EXTREME FIRE CONDITIONS THAT HAVE PREVAILED FOR MOST OF THE DAY WILL DIMINISH TONIGHT AS TEMPERATURES FALL...CAUSING RELATIVE HUMIDITY TO RISE. WINDS WILL SHIFT TO NORTH BEHIND AN ADVANCING COLD FRONT AND REMAIN BRISK OVERNIGHT...THEN GRADUALLY DIMINISH ON TUESDAY. $$ LEE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 16, 3:33 AM CDT, 10 minutes earlier.
Area forecast discussion, Mar 16, 3:33 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 333 AM CDT MON MAR 16 2015 .SYNOPSIS... ISSUED AT 322 AM CDT MON MAR 16 2015 A COLD FRONT EXTENDING FROM SOUTHWEST ONTARIO INTO SRN MONTANA WILL MOVE INTO IA THIS AFTERNOON...AND PASS SOUTH OF THE STATE TONIGHT HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST TUE. A WEAK WEATHER SYSTEM WILL MOVE TROUGH WEDNESDAY NIGHT INTO THURSDAY...BUT DO NOT EXPECT TO SEE MORE THAN CLOUDS OUT OF THE SYSTEM BEFORE ANOTHER COOL HIGH PRESSURE AREA BUILDS SOUTH INTO THE AREA FOR THE WEEKEND. && .SHORT TERM /TODAY/... ISSUED AT 322 AM CDT MON MAR 16 2015 MAIN CONCERNS TODAY WILL BE WIND...TEMPERATURES AND CONTINUED THREAT FOR GRASSLAND FIRES. H850 READINGS WARM SIGNIFICANTLY AGAIN BY NOON WITH READINGS IN THE +19 TO +21C RANGE OVER THE NORTH AND CENTRAL BUT COOL BACK DOWN TO THE MID TO UPPER TEENS SOUTH DURING THE LATE AFTERNOON AS WINDS BECOME MORE WESTERLY ALOFT. SIMILAR TO YESTERDAY...SUSTAINED WINDS WILL REACH ABOUT 20 TO 23 MPH AND GUSTS TO OVER 30 MPH ARE EXPECTED. MORE MID TO HIGH LEVEL CLOUDS WILL ACCOMPANY THE BOUNDARY IN THE AFTERNOON...BUT PLENTY OF SUN AND RAPID HEATING WILL TAKE PLACE IN THE MORNING TO EARLY AFTERNOON HOURS. HIGHS WILL REACH THE LOWER TO MID 70S NORTH OF US 20...WITH AREAS FROM US 30 TO I80 IN THE LOW TO MID 80S AND LOWER 80S IN THE FAR SOUTH. SOME MOISTURE IS TO RETURN BUT WITH THE WEST SOUTHWEST WINDS MIXING INTO THE AREA... DEW POINTS WILL LOWER TO THE UPPER 20S TO LOWER 30S THIS AFTERNOON ACROSS THE SOUTH TWO THIRDS. EARLY DAY THERE MAY BE SOME LOWER 40 DEW POINTS IN THE SOUTHEAST...THEN DROPPING IN THE AFTERNOON. THE FRONT WILL PASS SOUTH OF THE REGION TONIGHT WITH COOLING TO RETURN. .LONG TERM /TONIGHT THROUGH SUNDAY/... ISSUED AT 322 AM CDT MON MAR 16 2015 SHARP CHANGE IN THE PATTERN THAT HAS BEEN EXPECTED WILL OCCUR TONIGHT AS POLAR FRONT SWEEPS SOUTH OF THE STATE. HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST...DROPPING TEMPERATURES 25 TO 35 DEGREES FROM HIGHS TODAY. THE COOLER WEATHER WILL CONTINUE THROUGH THE WEEK...THOUGH TEMPERATURES WILL BE PRETTY CLOSE TO A LITTLE ABOVE NORMAL. A FAST MOVING WEATHER SYSTEM WILL MOVE OUT OF THE PACIFIC TUE AND PASS THROUGH THE CENTRAL U.S. WEDNESDAY NIGHT AND THURSDAY MOISTURE WILL BE LACKING AND THE LIKELIHOOD OF PRECIPITATION IS QUITE LOW. ANOTHER SURGE OF COOL AIR WILL FOLLOW THIS SYSTEM FOR THE LAST WEEK INTO THE WEEKEND. A STRONGER SYSTEM WILL MOVE INTO THE UPPER MIDWEST SUNDAY AND MONDAY. THERE WILL BE A BETTER SHOT FOR PRECIPITATION FROM THIS SYSTEM...THOUGH AMOUNTS ARE STILL LIKELY TO BE ON THE LIGHT SIDE. && .AVIATION...16/00Z ISSUED AT 619 PM CDT SUN MAR 15 2015 VFR CONDITIONS ARE FORECAST THROUGH THE TAF PERIOD WITH THICK HIGH CLOUDS BUT NO LOW CLOUDS...PRECIP OR OBSCURATIONS ANTICIPATED. TAFS ARE SPLIT FOR WINDS...REMAINING SOUTHWEST BUT SUBSIDING AFTER SUNSET THIS EVENING THEN PICKING UP AGAIN BY LATE MONDAY MORNING. && .FIRE WEATHER... ISSUED AT 322 AM CDT MON MAR 16 2015 HAVE DECIDED TO GO WITH A RED FLAG WARNING OVER THE SOUTH... GENERALLY SOUTH OF US30 FOR THE LATE MORNING AND AFTERNOON HOURS. WITH TEMPS WARMING INTO THE LOWER TO MID 80S AND SOME MIXING PROMOTING DRYING DEW POINTS...RH VALUES SHOULD DROP ACROSS THE SOUTH TO THE MID TEENS TO LOWER 20 PERCENT RANGE IN THE AFTERNOON HOURS. THOUGH WINDS ARE NOT QUITE TO CRITERIA...THE +20 MPH AND WIND GUSTS TO NEAR 30 MPH MAY SUFFICE. GFDI INDICES REACH VALUES OF 40S TO NEAR 50 ALONG US30 AND IN THE 50 TO 60 RANGE SOUTH OF THERE BY 19Z THROUGH 22Z. SO THE PERIOD OF MOST CONCERN IS MID AFTERNOON. BY EVENING CONDITIONS WILL IMPROVE. && .DMX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE. && SYNOPSIS...MS MAR 15 SHORT TERM...REV LONG TERM...MS MAR 15 AVIATION...LEE FIRE WEATHER...REV
Hazardous weather outlook, Mar 15, 7:05 PM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 705 PM CDT SUN MAR 15 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 705 PM CDT SUN MAR 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE AN ELEVATED FIRE DANGER MAINLY ALONG AND SOUTH OF INTERSTATE 80 ON MONDAY AFTERNOON WITH THE COMBINATION OF DRY GRASS...GUSTY SOUTHWEST WIND...AND LOW HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. LEE
Nearby
Red Flag Warnings in Iowa, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.